West Virginia, 2003Lightning Strike in West Virginia, March 13, 2003
March 13, 2003 · NWS RLX · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 8
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 13, 11:00 AM EST, 4 hours 3 minutes earlier.
Area forecast discussion, Mar 13, 11:00 AM EST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1100 AM EST THU MAR 13 2003
******************************************************************
1100 AM EST THU MAR 13 2003
THIS AFTERNOON...RAISED MAX TEMPERATURES THIS AFTERNOON MOST AREAS
TO ACCOUNT FOR SUNSHINE BEFORE SHOWERS AND THUNDERSTORMS MOVE IN.
ALSO INCLUDED ELEVATED THUNDERSTORM CHANCE ACROSS THE NORTH.
.END/JMV
******************************************************************
400 AM EST THU MAR 13 2003
TODAY AND TONIGHT...
LOW PRESSURE MOVES JUST SOUTH OF THE REGION TODAY PRODUCING SHOWERS.
SOME THUNDERSTORMS ALSO A POSSIBILITY IN THE SOUTHERN COUNTIES. LOW
LEVEL MOISTURE AND CLOUDS REMAIN BEHIND THE SYSTEM TONIGHT. ETA AND
AVN HAVE VERY DIFFERENT TIMING ON THE CLEARING...WITH AVN THE
FASTEST. WILL RUN WITH A COMPROMISE BETWEEN THE MODELS.
FRIDAY THROUGH WEDNESDAY...
SOME CHANGES IN STORE FOR THE WEEKEND...BUT WILL KEEP SUNNY AND
SEASONABLE WEATHER FOR FRIDAY AS HIGH PRESSURE AND LIGHT WINDS
SHOULD MAKE FOR A NICE LATE WINTER DAY.
MODELS HAVE CHANGED THE LOOK FOR THE WEEKEND HOWEVER...AS AN UPPER
LEVEL LOW IS EXPECTED TO FORM OVER THE MISSISSIPPI VALLEY AND MOVE
NORTHEASTWARD OVER THE WEEKEND. THE TIMING ON THE MOVEMENT IS A
LITTLE DIFFERENT IN EACH MODEL SO THERE IS STILL SOME UNCERTAINTY ON
SPEED OF THIS FEATURE...WHICH IS COMMON WITH THESE TYPE OF SYSTEMS.
AT THIS TIME...HAVE TRENDED TOWARD THE GFS SOLUTION...BUT WITHOUT
GOING ALL THE WAY. HAVE ADDED A CHANCE OF RAIN FOR THE MOUNTAIN
COUNTIES SATURDAY NIGHT AND SUNDAY AS THE EASTERLY FLOW ON THE EAST
OF THE APPALACHIAN AND THE INFLOW FROM THE UPPER LOW PROVIDE THE
BEST OPPORTUNITY FOR DEEP MOISTURE AND LIFT. ON THE WESTERN SIDE OF
THE MOUNTAINS...STILL THINK A DRY FORECAST MAY HOLD AS SFC FLOW
STILL DOWNSLOPING...BUT MID TO HIGH LEVEL CLOUDS SHOULD KEEP
READINGS COOLER THAN PREVIOUSLY THOUGHT. WILL NEED TO WATCH IF
UPPER LEVEL LOW CONTINUES TO WANT TO MOVE OVER THE REGION ON
SUNDAY...THIS COULD LEAD TO SOME SHOWER ACTIVITY.
AT THIS POINT...MODELS AGREE THAT UPPER LOW WILL BE EAST ON MONDAY
AND DRY FORECAST SHOULD HOLD. NEXT SYSTEM...WHICH COULD BE A PRETTY
GOOD ONE IS EXPECTED BY MID WEEK.
FOR TEMPS...HAVE REMAINED ABOVE GUIDANCE...FWC/MAV...ON FRIDAY AS
SUNSHINE AND 850 TEMPS 4C TO 6C SHOULD ALLOW READINGS HIGHER THAN
GUIDANCE. FOR THE WEEKEND...HAVE LOWERED PREVIOUS HIGH FORECAST
ABOUT 5 DEGREES BOTH SATURDAY AND SUNDAY...AND DEPENDING ON THE
SPEED AND MOVEMENT OF THE UPPER LOW...MORE CHANGES MAYBE NEEDED.
FOR MINS...CONTINUED PREVIOUS FORECAST AS GUIDANCE WAS IN LINE.
.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
.END/ RPY/ESS
******************************************************************
330 PM EST WED MAR 12 2003
TONIGHT THROUGH THURSDAY...
MODELS IN REASONABLE AGREEMENT WITH THE COLD FRONT THAT DRAPES
ACROSS THE NORTHERN PORTION OF THE CWA OVERNIGHT...WITH A RATHER
VIGOROUS SURFACE WAVE MOVING EASTWARD ALONG THE FRONT. THIS CARRIES
THE SURFACE WAVE ACROSS THE CENTER OF OUR CWA DURING THURSDAY.
THERE WILL BE A MARKED TEMPERATURE DIFFERENCE ACROSS THE FRONT...BUT
NOT NEARLY COLD ENOUGH FOR WINTER TYPE PRECIPITATION NORTH OF FRONT.
MODELS SHOW MARGINAL INSTABILITY SOUTH OF FRONT DURING
THURSDAY...SO WILL CONTINUE MENTION OF THUNDER POSSIBLE IN SOUTH ON
THURSDAY. OTHERWISE...LIKELY POPS OVER ALL OF CWA THURSDAY...BUT
QUICKLY ENDING FROM NORTHWEST TO SOUTHEAST AS WAVE MOVES QUICKLY BY.
QPF WITH THIS SYSTEM AROUND A HALF AN INCH SEEMS REASONABLE. WILL GO
WITH COOLER MAV TEMPERATURE GUIDANCE NORTH OF FRONT AND WARMER MET
TEMPERATURE GUIDANCE SOUTH OF FRONT.
THURSDAY NIGHT THROUGH SATURDAY...
HIGH PRESSURE AND DRY AIR WILL WORK ITS WAY INTO THE REGION ON
THURSDAY NIGHT AND WILL REMAIN IN CONTROL THROUGH SATURDAY. CLEAR
TO MOSTLY CLEAR SKIES AND MODERATING TEMPERATURES WILL BE THE NORM
THROUGH THE PERIOD. ONLY TWEAKED GRIDS HERE AND THERE AND CURRENT
GRIDS IN LINE WITH GUIDANCE AND SURROUNDING OFFICES.
SUNDAY THROUGH WEDNESDAY...
MODELS COMING AROUND TO GENERAL AGREEMENT THAT ZONAL PATTERN WE HAVE
BEEN IN BECOMES VERY AMPLIFIED AND UNSETTLED BY NEXT WEEK. CWA
UNDER RIDGE ON SUNDAY BEFORE IT BRIEFLY FLATTENS MONDAY AS NORTHERN
STREAM CLIPPER TYPE SYSTEM DROPS ACROSS NEW ENGLAND...BRINGING A
BACKDOOR COLD FRONT TOWARDS REGION. AT THE SAME TIME A VERY STRONG
STORM SYSTEM RAPIDLY LOWERS HEIGHTS IN WEST AND DOWNSTREAM RIDGING
OCCURS ALONG APPALACHIANS BY TUESDAY.
AS BIG SYSTEM SLIDES EAST A BIT RIDGE IS DISPLACED EASTWARD AND WE
GET INTO SOUTHWESTERLY FLOW WHERE MODELS INDICATE A PIECE OF ENERGY
APPROACHES AREA TUESDAY. HAVE INTRODUCED LOW CHANCE POPS FOR
TUESDAY AND INCREASE POPS ON WEDNESDAY AS GULF IS WIDE OPEN.
THINK THERE IS POSSIBILITY FOR LOTS OF SEVERE WEATHER IN MIDWEST
WITH THIS PLAINS STORM AND COULD SEE THUNDER HERE BUT WILL HOLD OFF
ON MENTION OF IT FOR NOW.
JV/JS/HC
******************************************************************
Hazardous weather outlook, Mar 13, 5:00 AM EST, 10 hours 3 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-131200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
500 AM EST THU MAR 13 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.
.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 13, 1:00 PM EST, 2 hours 3 minutes before
WVZ005-013>016-018-026>029-131900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
100 PM EST THU MAR 13 2003
A LINE OF MODERATE RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS LOCATED
ALONG A LINE FROM ELIZABETH TO ELEANOR TO LOUISA KENTUCKY WILL
CONTINUE TO MOVE EAST AT ABOUT 30 MPH. LOCATIONS BENEATH ANY
THUNDERSTORMS MAY SEE A BRIEF PERIOD OF SMALL HAIL WITH WIND GUSTS
UP TO 25 MPH. THIS LINE OF SHOWERS AND THUNDERSTORMS SHOULD REACH A
GLENVILLE TO CHARLESTON LINE AROUND 1:30 PM.
HC
Special weather statement, Mar 13, 2:19 PM EST, 44 minutes before
VAZ003-004-WVZ032>040-046-047-132015-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
219 PM EST THU MAR 13 2003
A LINE OF MODERATE RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS WILL
MOVE INTO THE MOUNTAINS BETWEEN 2:15 PM AND 3 PM. LOCATION TO BE
AFFECTED BETWEEN 2:30 AND 3 PM INCLUDE PHILLIPI...ELKINS...BECKLEY
AND GRUNDY VIRGINIA. LOCATIONS BENEATH ANY THUNDERSTORMS MAY SEE A
BRIEF PERIOD OF SMALL HAIL WITH WIND GUSTS UP TO 25 MPH.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
HC
Lightning, Fayette
- When
- March 13, 3:03 PM EST
- Where
- Fayette County, Mt Hope
- Injuries
- 8 direct, 0 indirect
- Property damage
- $16,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.029, -81.081 (the zone’s center; the record gives no point)
Lightning entered the second floor of the Mount Hope Middle School. Luckily, it was after most students had already gone home for the day. However, there were 30 to 40 students in the building for after school programs. Eight children were slightly injured. There were a few flash burns to the eyes, while other students were hurt by flying glass. The school is located on a knoll or relatively high ground. Apparently, the lightning was attracted to the 2nd floor of the 3 story building by a set of outside wires. These wire ran through a nearby tree. The wires were fried. The lightning entered the principal's office, a bathroom, and one classroom. According to the Fayette County School Board, the electrical surge destroyed 2 computer systems with 27 monitors. Five television sets and 2 video cassette recorders were also destroyed. About a dozen windows were broken. In addition, there were broken water pipes, which caused flooding in 2 rooms. The school was closed on the 14th, as the facility was checked-out and repaired.The quick moving showers, and embedded thunderstorms, formed along a cold front. Ironically, there were only a few strokes of lightning associated with this narrow line of precipitation.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Georgia, March 13, 2003$227,000 · 50 kt wind · 2 events
- Flash Flood and Hail in Texas, March 13, 2003$76,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Mississippi, March 13, 2003$48,000 · 1 in hail · 17 events
- Wildfire in U.S. Virgin Islands, March 13, 2003$100,000 · 1 event
- Damaging Wind in Missouri, March 13, 2003$50,000 · 80 kt wind · 1 event
- Damaging Wind in Florida, March 13, 2003$40,000 · 60 kt wind · 1 event
- Damaging Wind in Alabama, March 13, 2003$18,000 · 55 kt wind · 1 event
- Damaging Wind in Alabama, March 13, 2003$18,000 · 60 kt wind · 1 event
- High Wind in Nevada, March 13 to 14, 200365 kt wind · 8 events
- High Wind in Oregon, March 13, 200396 kt wind · 6 events
- High Surf in Hawaii, March 13 to 14, 20036 events
- High Wind in California, March 13, 200391 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340697.